Iowa, 2008

Flooding in Iowa, June 5 to 30, 2008

June 5 to 30, 2008 · NWS DMX · 23 events in 20 counties and zones

Heavy rain fell once again across a large part of Iowa, especially across the north and northeast. This rain fell on rivers that were already close to flood stage as they were just beginning to fall after the flooding from earlier in the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8.6 million
Crop damage
$8.9 million
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Heavy rain fell once again across a large part of Iowa, especially across the north and northeast. This rain fell on rivers that were already close to flood stage as they were just beginning to fall after the flooding from earlier in the month. The rainfall of the first week of June set the state for what would become record flooding over a large part of the northeast half of Iowa, even eclipsing the records set just 15 years previous in 1993. Damage became widespread, both to property and infrastructure as well as agriculturally. More details of the record rains will be included with the next event, which occurred just a couple days later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 5, 11:40 PM CST, 19 minutes earlier.

Area forecast discussion, Jun 5, 11:40 PM CST, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1240 AM CDT FRI JUN 6 2008

.UPDATED AVIATION DISCUSSION...

.DISCUSSION...
HAVE UPDATED ZONES TO REFLECT INCREASING SFC INFLOW WHICH IS AT
TIMES NEAR 45 MPH INTO THE LINE OF STORMS FORMING ACROSS WESTERN IA.
AT THIS TIME...WILL NOT ISSUE AN ADVISORY BUT HIT HARD IN NOWCASTS.
ONGOING SVR WX THREAT CONTINUES. 00Z UPPER AIR AND SFC ANALYSES SHOW
THAT THE MAIN WAVE IS JUST ROUNDING THE BASE OF THE DEEPENING H500
TROUGH. NO CHANGES TO THINKING...LINE OF SEVERE STORMS SHOULD
CONTINUE MOVING NORTHEAST OVERNIGHT AS UPPER LEVEL SYSTEM LIFTS
QUICKLY ACROSS THE STATE OVERNIGHT.

.PREVIOUS DISCUSSION...
DYNAMIC WX STTN UNFOLDING RAPIDLY AS 80 TO 90 KT JET ROTATES OUT
OF THE ROCKIES TROF. LN OF TSRA HAD DVLPD OVR CNTRL NEBRASKA INTO
CNTRL KS. THERE WILL BE TO AREAS OF FOCUS. ONE ALONG AND N OF THE
WRM FRONT WHERE CAP IS WEAKENING...WITH MAIN AREA MOVG INTO WRN IA
TWD SNST. EXPECT ALL MODES OF SVR WX INITIALLY...WITH LINE TAKING
ON MORE OF A BOW CONFIGURATION TWD 06Z AND AFT WITH HIGH WINDS THE
STRONGER THREAT. CELL MVMT LKLY TO BE AT LEAST 50 KTS...HOWEVER
WITH THE SYS BEING MORE OF A QLCS INSTEAD OF DISCRETE
SYS...TRAINING MAY PRODUCE COPIOUS AMTS OF RAFL. ERN IA MAY YET BE
UNDER THE GUN ERY FRI...BUT WX SHOULD BE QUIET BY LATER FRI INTO
SAT MRNG. NEXT ROUND EXPECTED BY LATER SAT AFTN INTO SAT NGT WITH
ANOTHER SVR ROUND QUITE LKLY. PTRN SEEMS LIKE A BROKEN RECORD WITH
NEXT SYS MOVG INTO THE CENTRAL CONUS BY MON. FFA REMAINS FOR TNGT
INT FRI MRNG AND IT LOOKS LKLY THAT RAFL TNGT WILL AGGRAVATE
FLOODING SITUATION.

&&

AVIATION 06/06Z...
INITIAL LINE OF STRONG TO SEVERE STORM ALONG THE I-35 CORRIDOR AT
MIDNIGHT MOVING NORTHEAST AROUND 40 MPH.  SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS BEHIND THIS INITIAL LINE WILL KEEP IFR/MVFR
COND OVER THE TAF SITES THROUGH 12Z.  AFTER 12Z...RAPID IMPROVEMENT
IS EXPECTED BUT SOUTHERLY WINDS WILL INCREASE TO 25 TO 35 MPH.  THIS
WAS EMPHASIZED IN THE TAFS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ADAIR-ADAMS-AUDUBON-
BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-
DECATUR-EMMET-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-MADISON-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-
STORY-TAYLOR-UNION-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH FRIDAY
MORNING FOR APPANOOSE-BLACK HAWK-BREMER-BUTLER-DAVIS-GRUNDY-
JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POWESHIEK-TAMA-
WAPELLO-WAYNE.

&&

SHORT TERM/AVIATION...FAB
LONG TERM...MS
Hazardous weather outlook, Jun 5, 4:10 PM CST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
510 PM CDT THU JUN 5 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-061415-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
510 PM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING IN
WESTERN IOWA...THEN SPREAD EASTWARD TONIGHT. ALL MODES OF SEVERE
WEATHER ARE POSSIBLE...INCLUDING A FEW LONG TRACK SIGNIFICANT
TORNADOES AND STORMS WHICH MAY ALSO PRODUCE SIGNIFICANT WIND DAMAGE
THROUGH THE NIGHT TIME HOURS. ADDITIONAL HEAVY RAIN WILL PRODUCE
SERIOUS FLASH FLOODING OVER RAIN SATURATED AREAS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH FRIDAY
MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE ONGOING EARLY FRIDAY MORNING WITH ADDITIONAL
HEAVY RAIN POSSIBLE BEFORE ENDING BY MIDDAY. WIDESPREAD
THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND NIGHT WITH
ISOLATED SEVERE STORMS AND HEAVY RAIN AGAIN POSSIBLE.  SHOWERS
AND THUNDERSTORM CHANCES CONTINUE EVERY DAY SUNDAY THROUGH
TUESDAY...AND WIDESPREAD RIVER FLOODING WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING THROUGH THE NIGHT
TIME HOURS...AND POSSIBLY AGAIN SATURDAY AFTERNOON AND NIGHT.

REV

In the hours before

Local storm report, Jun 5, 11:06 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1206 AM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLOOD            1 NNE MARTENSDALE       41.39N 93.73W
06/05/2008                   WARREN             IA   EMERGENCY MNGR

            HIGHWAY 28 ON NORTH EDGE OF MARTENSDALE HAS WATER OVER
            THE ROAD

&&

BMOYER
Local storm report, Jun 5, 11:11 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1211 AM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     FLASH FLOOD      4 WSW DES MOINES INT AI 41.51N 93.73W
06/05/2008                   WARREN             IA   AMATEUR RADIO

            STREET FLOODING REPORTED IN ORILLIA.

&&

ALBRECHT
Local storm report, Jun 5, 11:43 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1243 AM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     SANDYVILLE              41.37N 93.39W
06/06/2008                   WARREN             IA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ON HIGHWAY 92. EXTENSIVE
            DAMAMGE ALSO REPORTED IN THE TOWN.

1227 AM     TSTM WND DMG     2 SW KNOXVILLE          41.30N 93.13W
06/06/2008                   MARION             IA   EMERGENCY MNGR

            TREES DOWN

&&

BMOYER
Local storm report, Jun 5, 11:54 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1254 AM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLASH FLOOD      5 SW DES MOINES         41.51N 93.68W
06/05/2008                   POLK               IA   BROADCAST MEDIA

            5 FEET OF WATER OVER HIGHWAY 5 AND HIGHWAY 28 WITH
            MULTIPLE CARS STALLED.

&&

MDR/BSS
Local storm report, Jun 5, 11:55 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1255 AM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TORNADO          3 S KELLOGG             41.67N 92.91W
06/06/2008                   JASPER             IA   LAW ENFORCEMENT

&&

MDR/BSS
Local storm report, Jun 5, 11:57 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1257 AM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 AM     TSTM WND DMG     7 SSW MILO              41.20N 93.49W
06/06/2008                   WARREN             IA   EMERGENCY MNGR

            SEVERE TREES DOWN WEST OF LIBERTY CENTER

&&

BMOYER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 flood. Local standard time, as filed.

Flood, Taylor

When
June 5, 11:59 PM CST to June 6, 6:01 AM CST
Where
Taylor County, 2.55 mi ENE of Merle Jct to 2.44 mi NNW of Bedford
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
40.792, -94.534

Flood, Lucas

When
June 5, 11:59 PM CST to June 9, 10:48 AM CST
Where
Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
40.969, -93.257

Flood, Boone

When
June 5, 11:59 PM CST to June 21, 6:30 AM CST
Where
Boone County, 9.69 mi N of Ridgeport to 1.25 mi N of Pilot Mound
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$500,000
Reported by
Official NWS Observations
Coordinates
42.320, -93.934

Flood, Warren

When
June 5, 11:59 PM CST to June 15, 8:17 PM CST
Where
Warren County, 2.23 mi NNW of Churchville to 1.98 mi NW of Churchville
Cause
Heavy Rain
Property damage
$150,000
Crop damage
$300,000
Reported by
Official NWS Observations
Coordinates
41.429, -93.790

Flood, Warren

When
June 5, 11:59 PM CST to June 10, 8:00 AM CST
Where
Warren County, 2.2 mi ENE of Hartford to 1.21 mi SSE of Summerset
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$500,000
Reported by
Official NWS Observations
Coordinates
41.485, -93.383

Flood, Polk

When
June 6, 12:15 AM CST to June 15, 7:00 AM CST
Where
Polk County, 11.31 mi SW of Pleasant Hill to 13.51 mi NNW of Herrold
Cause
Heavy Rain
Property damage
$300,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
41.850, -93.999

Flood, Decatur

When
June 6, 1:12 AM CST to June 9, 5:35 AM CST
Where
Decatur County, 0.99 mi N of Grand River to 3.35 mi W of Pleasanton
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$100,000
Reported by
Official NWS Observations
Coordinates
40.834, -93.953

Flood, Butler

When
June 6, 2:25 AM CST to June 14, 5:00 PM CST
Where
Butler County, 3.23 mi ESE of New Hartford to 3.76 mi NE of Parkersburg
Cause
Heavy Rain
Property damage
$300,000
Crop damage
$500,000
Reported by
Official NWS Observations
Coordinates
42.559, -92.558

Flood, Black Hawk

When
June 6, 5:12 AM CST to June 20, 10:15 AM CST
Where
Black Hawk County, 1.77 mi E of Benson to 0.81 mi NNW of North Cedar
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.548, -92.515

Flood, Marshall

When
June 6, 11:07 AM CST to June 18, 7:30 AM CST
Where
Marshall County, 1.55 mi ESE of Minerva to 2.05 mi N of Albion
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$500,000
Reported by
Official NWS Observations
Coordinates
42.109, -93.054

Flood, Black Hawk

When
June 7, 4:30 AM CST to June 18, 7:15 AM CST
Where
Black Hawk County, 1.77 mi E of Benson to 1.36 mi NNW of North Cedar
Cause
Heavy Rain
Property damage
$2.0 million
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.548, -92.515

Flood, Emmet

When
June 7, 6:00 PM CST to June 22, 12:30 AM CST
Where
Emmet County, 5.64 mi W of Huntington to 2.53 mi SW of Wallingford
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$100,000
Reported by
Official NWS Observations
Coordinates
43.501, -94.912

Flood, Cerro Gordo

When
June 7, 8:28 PM CST to June 18, 7:15 AM CST
Where
Cerro Gordo County, 5.02 mi E of Portland to 4.78 mi NNW of (Mcw)mason City Muni
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$500,000
Reported by
Official NWS Observations
Coordinates
43.137, -93.031

Flood, Hamilton

When
June 8, 12:40 AM CST to June 13, 1:05 PM CST
Where
Hamilton County, 2.48 mi ENE of Webster City to 2 mi N of Stanhope
Cause
Heavy Rain
Property damage
$75,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.482, -93.774

Flood, Webster

When
June 8, 12:55 AM CST to June 17, 6:50 AM CST
Where
Webster County, 2.59 mi NW of Ft Dodge to 1.92 mi E of Burnside
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$500,000
Reported by
Official NWS Observations
Coordinates
42.521, -94.222

Flood, Humboldt

When
June 8, 2:36 AM CST to June 20, 8:25 PM CST
Where
Humboldt County, 0.53 mi S of Humboldt Muni Arpt to 1.07 mi S of Dakota City
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$100,000
Reported by
Official NWS Observations
Coordinates
42.722, -94.249

Flood, Butler

When
June 8, 6:00 AM CST to June 18, 11:05 AM CST
Where
Butler County, 2.48 mi SSW of Packard to 2.29 mi E of Packard
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$500,000
Reported by
Official NWS Observations
Coordinates
42.819, -92.746

Flood, Kossuth

When
June 8, 6:30 AM CST to June 21, 1:00 AM CST
Where
Kossuth County, 4.37 mi ENE of Burt to 2.3 mi SW of Lu Verne
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$500,000
Reported by
Official NWS Observations
Coordinates
43.224, -94.140

Flood, Dallas

When
June 8, 9:12 AM CST to June 16, 5:04 AM CST
Where
Dallas County, 1.51 mi NNE of Van Meter to 0.29 mi NNE of Booneville
Cause
Heavy Rain
Property damage
$200,000
Crop damage
$500,000
Reported by
Official NWS Observations
Coordinates
41.550, -93.958

Flood, Bremer

When
June 8, 10:20 AM CST to June 16, 12:30 PM CST
Where
Bremer County, 1.81 mi S of Plainfield to 0.82 mi SSW of Horton
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$500,000
Reported by
Official NWS Observations
Coordinates
42.824, -92.534

Flood, Marion

When
June 8, 3:30 PM CST to June 30, 11:59 PM CST
Where
Marion County, 13.46 mi E of Bussey to 14.02 mi SSW of Pella Muni Arpt
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$1.0 million
Reported by
Official NWS Observations
Coordinates
41.203, -92.641

Flood, Story

When
June 8, 10:18 PM CST to June 12, 10:20 PM CST
Where
Story County, 2.56 mi N of Ames to 1.77 mi NNW of Ames
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.066, -93.611

Flood, Wapello

When
June 8, 10:18 PM CST to June 30, 11:59 PM CST
Where
Wapello County, 3.11 mi S of Eddyville to 1.4 mi WSW of Eldon
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$1.0 million
Reported by
Official NWS Observations
Coordinates
41.125, -92.637

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105386, 105440, 105449, 105521, 105525, 105517, 105522, 105512, 105429, 105523, 105436, 105505, 105392, 105509, 105444, 105507, 105526, 105366, 105502, 105408, 105496, 105372, 105500.